January  2021, 41(1): 395-412. doi: 10.3934/dcds.2020364

Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space

School of Interdisciplinary Mathematical Sciences, Meiji University, 4-21-1 Nakano, Nakano-ku, Tokyo 164-8525, Japan

Received  January 2020 Revised  September 2020 Published  October 2020

Fund Project: The author was partially supported by JSPS KAKENHI Grant Numbers JP16KT0022 and JP20H01816

The Allen–Cahn–Nagumo equation is a reaction-diffusion equation with a bistable nonlinearity. This equation appears to be simple, however, it includes a rich behavior of solutions. The Allen–Cahn–Nagumo equation features a solution that constantly maintains a certain profile and moves with a constant speed, which is referred to as a traveling wave solution. In this paper, the entire solution of the Allen–Cahn–Nagumo equation is studied in multi-dimensional space. Here an entire solution is meant by the solution defined for all time including negative time, even though it satisfies a parabolic partial differential equation. Especially, this equation admits traveling wave solutions connecting two stable states. It is known that there is an entire solution which behaves as two traveling wave solutions coming from both sides in one dimensional space and annihilating in a finite time and that this one-dimensional entire solution is unique up to the shift. Namely, this entire solution is symmetric with respect to some point. There is a natural question whether entire solutions coming from all directions in the multi-dimensional space are radially symmetric or not. To answer this question, radially asymmetric entire solutions will be constructed by using super-sub solutions.

Citation: Hirokazu Ninomiya. Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 395-412. doi: 10.3934/dcds.2020364
References:
[1]

X. Chen, Generation and propagation of interfaces for reaction-diffusion equations, Journal of Differential Equations, 96 (1992), 116-141.  doi: 10.1016/0022-0396(92)90146-E.  Google Scholar

[2]

X. Chen and J.-S. Guo, Existence and uniqueness of entire solutions for a reaction-diffusion equation, Journal of Differential Equations, 212 (2005), 62-84.  doi: 10.1016/j.jde.2004.10.028.  Google Scholar

[3]

Y.-Y. ChenJ.-S. GuoH. Ninomiya and C.-H. Yao, Entire solutions originating from monotone fronts to the Allen–Cahn equation, Physica D, 378/379 (2018), 1-19.  doi: 10.1016/j.physd.2018.04.003.  Google Scholar

[4]

Y.-Y. ChenH. Ninomiya and R. Taguchi, Traveling spots on multi-dimensional excitable media, J. Elliptic Parabol. Equ., 1 (2015), 281-305.  doi: 10.1007/BF03377382.  Google Scholar

[5]

P. DaskalopoulosR. Hamilton and N. Sesum, Classification of compact ancient solutions to the curve shortening flow, J. Differential Geom., 84 (2010), 455-464.  doi: 10.4310/jdg/1279114297.  Google Scholar

[6]

Y. FukaoY. Morita and H. Ninomiya, Some entire solutions of the Allen–Cahn equation, Taiwanese J. Math., 8 (2004), 15-32.  doi: 10.11650/twjm/1500558454.  Google Scholar

[7]

J.-S. Guo and Y. Morita, Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations, Discrete Contin. Dyn. System, 12 (2005), 193-212.  doi: 10.3934/dcds.2005.12.193.  Google Scholar

[8]

K. P. Hadeler and F. Rothe, Travelling fronts in nonlinear diffusion equations, J. Math. Biol., 2 (1975), 251-263.  doi: 10.1007/BF00277154.  Google Scholar

[9]

F. HamelR. Monneau and J.-M. Roquejoffre, Existence and qualitative properties of multidimensional conical bistable fronts, Disc. Cont. Dyn. Systems, 13 (2005), 1069-1096.  doi: 10.3934/dcds.2005.13.1069.  Google Scholar

[10]

F. HamelR. Monneau and J.-M. Roquejoffre, Asymptotic properties and classification of bistable fronts with Lipschitz level sets, Disc. Cont. Dyn. Systems, 14 (2006), 75-92.  doi: 10.3934/dcds.2006.14.75.  Google Scholar

[11]

F. Hamel and N. Nadirashvili, Entire solutions of the KPP equation, Comm. Pure Appl. Math., 52 (1999), 1255-1276.  doi: 10.1002/(SICI)1097-0312(199910)52:10<1255::AID-CPA4>3.0.CO;2-W.  Google Scholar

[12]

F. Hamel and N. Nadirashvili, Travelling fronts and entire solutions of the Fisher-KPP equation in ${\Bbb R}^N$, Arch. Ration. Mech. Anal., 157 (2001), 91-163.  doi: 10.1007/PL00004238.  Google Scholar

[13]

J. I. Kanel, Some problems involving burning-theory equations, Soviet Math. Dokl., 2 (1961), 48-51.   Google Scholar

[14]

H. Matano and P. Poláčik, An entire solution of a bistable parabolic equation on $\Bbb R$ with two colliding pulses, J. Funct. Anal., 272 (2017), 1956-1979.  doi: 10.1016/j.jfa.2016.11.006.  Google Scholar

[15]

Y. Morita and H. Ninomiya, Entire solutions with merging fronts to reaction-diffusion equations, J. Dynam. Differential Equations, 18 (2006), 841-861.  doi: 10.1007/s10884-006-9046-x.  Google Scholar

[16]

P. de Mottoni and M. Schatzman, Development of interfaces in RN, Proc. Roy. Soc. Edinburgh Sect. A, 116 (1990), 207-220.  doi: 10.1017/S0308210500031486.  Google Scholar

[17]

H. Ninomiya, Entire solutions and traveling wave solutions of the Allen–Cahn–Nagumo equation, Discrete Contin. Dyn. Syst., 39 (2019), 2001-2019. doi: 10.3934/dcds.2019084.  Google Scholar

[18]

H. Ninomiya and M. Taniguchi, Existence and global stability of traveling curved fronts in the Allen–Cahn equations, J. Differential Equations, 213 (2005), 204-233.  doi: 10.1016/j.jde.2004.06.011.  Google Scholar

[19]

H. Ninomiya and M. Taniguchi, Global stability of traveling curved fronts in the Allen–Cahn equations, Discrete Contin. Dyn. Syst., 15 (2006), 819-832.  doi: 10.3934/dcds.2006.15.819.  Google Scholar

[20]

P. Poláčik, Symmetry properties of positive solutions of parabolic equations on $\Bbb R^N$: Ⅱ. Entire solutions, Comm. Partial Differential Equations, 31 (2006), 1615-1638.  doi: 10.1080/03605300600635020.  Google Scholar

[21]

D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Adv. Math., 22 (1976), 312-355.  doi: 10.1016/0001-8708(76)90098-0.  Google Scholar

[22]

M. Taniguchi, Traveling fronts of pyramidal shapes in the Allen-Cahn equations, SIAM J. Math. Anal., 39 (2007), 319-344.  doi: 10.1137/060661788.  Google Scholar

[23]

M. Taniguchi, The uniqueness and asymptotic stability of pyramidal traveling fronts in the Allen–Cahn equations, J. Differential Equations, 246 (2009), 2103-2130.  doi: 10.1016/j.jde.2008.06.037.  Google Scholar

[24]

M. Taniguchi, Multi-dimensional traveling fronts in bistable reaction-diffusion, Discrete Contin. Dyn. Syst., 32 (2012), 1011-1046.  doi: 10.3934/dcds.2012.32.1011.  Google Scholar

[25]

M. Taniguchi, An $(N-1)$-dimensional convex compact set gives an $N$-dimensional traveling front in the Allen–Cahn equation, SIAM J. Math. Anal., 47 (2015), 455-476.  doi: 10.1137/130945041.  Google Scholar

[26]

X. Wang, On the Cauchy problem for reaction-diffusion equations, Trans. Amer. Math. Soc., 337 (1993), 549-590.  doi: 10.1090/S0002-9947-1993-1153016-5.  Google Scholar

[27]

H. Yagisita, Nearly spherically symmetric expanding fronts in a bistable reaction-diffusion equation, J. Dynam. Differential Equations, 13 (2001), 323-353.  doi: 10.1023/A:1016632124792.  Google Scholar

[28]

H. Yagisita, Backward global solutions characterizing annihilation dynamics of travelling fronts, Publ. Res. Inst. Math. Sci., 39 (2003), 117-164.  doi: 10.2977/prims/1145476150.  Google Scholar

show all references

References:
[1]

X. Chen, Generation and propagation of interfaces for reaction-diffusion equations, Journal of Differential Equations, 96 (1992), 116-141.  doi: 10.1016/0022-0396(92)90146-E.  Google Scholar

[2]

X. Chen and J.-S. Guo, Existence and uniqueness of entire solutions for a reaction-diffusion equation, Journal of Differential Equations, 212 (2005), 62-84.  doi: 10.1016/j.jde.2004.10.028.  Google Scholar

[3]

Y.-Y. ChenJ.-S. GuoH. Ninomiya and C.-H. Yao, Entire solutions originating from monotone fronts to the Allen–Cahn equation, Physica D, 378/379 (2018), 1-19.  doi: 10.1016/j.physd.2018.04.003.  Google Scholar

[4]

Y.-Y. ChenH. Ninomiya and R. Taguchi, Traveling spots on multi-dimensional excitable media, J. Elliptic Parabol. Equ., 1 (2015), 281-305.  doi: 10.1007/BF03377382.  Google Scholar

[5]

P. DaskalopoulosR. Hamilton and N. Sesum, Classification of compact ancient solutions to the curve shortening flow, J. Differential Geom., 84 (2010), 455-464.  doi: 10.4310/jdg/1279114297.  Google Scholar

[6]

Y. FukaoY. Morita and H. Ninomiya, Some entire solutions of the Allen–Cahn equation, Taiwanese J. Math., 8 (2004), 15-32.  doi: 10.11650/twjm/1500558454.  Google Scholar

[7]

J.-S. Guo and Y. Morita, Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations, Discrete Contin. Dyn. System, 12 (2005), 193-212.  doi: 10.3934/dcds.2005.12.193.  Google Scholar

[8]

K. P. Hadeler and F. Rothe, Travelling fronts in nonlinear diffusion equations, J. Math. Biol., 2 (1975), 251-263.  doi: 10.1007/BF00277154.  Google Scholar

[9]

F. HamelR. Monneau and J.-M. Roquejoffre, Existence and qualitative properties of multidimensional conical bistable fronts, Disc. Cont. Dyn. Systems, 13 (2005), 1069-1096.  doi: 10.3934/dcds.2005.13.1069.  Google Scholar

[10]

F. HamelR. Monneau and J.-M. Roquejoffre, Asymptotic properties and classification of bistable fronts with Lipschitz level sets, Disc. Cont. Dyn. Systems, 14 (2006), 75-92.  doi: 10.3934/dcds.2006.14.75.  Google Scholar

[11]

F. Hamel and N. Nadirashvili, Entire solutions of the KPP equation, Comm. Pure Appl. Math., 52 (1999), 1255-1276.  doi: 10.1002/(SICI)1097-0312(199910)52:10<1255::AID-CPA4>3.0.CO;2-W.  Google Scholar

[12]

F. Hamel and N. Nadirashvili, Travelling fronts and entire solutions of the Fisher-KPP equation in ${\Bbb R}^N$, Arch. Ration. Mech. Anal., 157 (2001), 91-163.  doi: 10.1007/PL00004238.  Google Scholar

[13]

J. I. Kanel, Some problems involving burning-theory equations, Soviet Math. Dokl., 2 (1961), 48-51.   Google Scholar

[14]

H. Matano and P. Poláčik, An entire solution of a bistable parabolic equation on $\Bbb R$ with two colliding pulses, J. Funct. Anal., 272 (2017), 1956-1979.  doi: 10.1016/j.jfa.2016.11.006.  Google Scholar

[15]

Y. Morita and H. Ninomiya, Entire solutions with merging fronts to reaction-diffusion equations, J. Dynam. Differential Equations, 18 (2006), 841-861.  doi: 10.1007/s10884-006-9046-x.  Google Scholar

[16]

P. de Mottoni and M. Schatzman, Development of interfaces in RN, Proc. Roy. Soc. Edinburgh Sect. A, 116 (1990), 207-220.  doi: 10.1017/S0308210500031486.  Google Scholar

[17]

H. Ninomiya, Entire solutions and traveling wave solutions of the Allen–Cahn–Nagumo equation, Discrete Contin. Dyn. Syst., 39 (2019), 2001-2019. doi: 10.3934/dcds.2019084.  Google Scholar

[18]

H. Ninomiya and M. Taniguchi, Existence and global stability of traveling curved fronts in the Allen–Cahn equations, J. Differential Equations, 213 (2005), 204-233.  doi: 10.1016/j.jde.2004.06.011.  Google Scholar

[19]

H. Ninomiya and M. Taniguchi, Global stability of traveling curved fronts in the Allen–Cahn equations, Discrete Contin. Dyn. Syst., 15 (2006), 819-832.  doi: 10.3934/dcds.2006.15.819.  Google Scholar

[20]

P. Poláčik, Symmetry properties of positive solutions of parabolic equations on $\Bbb R^N$: Ⅱ. Entire solutions, Comm. Partial Differential Equations, 31 (2006), 1615-1638.  doi: 10.1080/03605300600635020.  Google Scholar

[21]

D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Adv. Math., 22 (1976), 312-355.  doi: 10.1016/0001-8708(76)90098-0.  Google Scholar

[22]

M. Taniguchi, Traveling fronts of pyramidal shapes in the Allen-Cahn equations, SIAM J. Math. Anal., 39 (2007), 319-344.  doi: 10.1137/060661788.  Google Scholar

[23]

M. Taniguchi, The uniqueness and asymptotic stability of pyramidal traveling fronts in the Allen–Cahn equations, J. Differential Equations, 246 (2009), 2103-2130.  doi: 10.1016/j.jde.2008.06.037.  Google Scholar

[24]

M. Taniguchi, Multi-dimensional traveling fronts in bistable reaction-diffusion, Discrete Contin. Dyn. Syst., 32 (2012), 1011-1046.  doi: 10.3934/dcds.2012.32.1011.  Google Scholar

[25]

M. Taniguchi, An $(N-1)$-dimensional convex compact set gives an $N$-dimensional traveling front in the Allen–Cahn equation, SIAM J. Math. Anal., 47 (2015), 455-476.  doi: 10.1137/130945041.  Google Scholar

[26]

X. Wang, On the Cauchy problem for reaction-diffusion equations, Trans. Amer. Math. Soc., 337 (1993), 549-590.  doi: 10.1090/S0002-9947-1993-1153016-5.  Google Scholar

[27]

H. Yagisita, Nearly spherically symmetric expanding fronts in a bistable reaction-diffusion equation, J. Dynam. Differential Equations, 13 (2001), 323-353.  doi: 10.1023/A:1016632124792.  Google Scholar

[28]

H. Yagisita, Backward global solutions characterizing annihilation dynamics of travelling fronts, Publ. Res. Inst. Math. Sci., 39 (2003), 117-164.  doi: 10.2977/prims/1145476150.  Google Scholar

Figure 1.  The case when $ p_+(t) $ is large. The dashing curve in the gray region indicates the set of $ H( \boldsymbol{x})=p_+(t) $. The gray region indicates (iii). The region surrounded by the solid curve is $ K_0 $. One can observe that the curvature is getting small as $ p_\pm $ goes to infinity
[1]

Masaharu Taniguchi. Axisymmetric traveling fronts in balanced bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3981-3995. doi: 10.3934/dcds.2020126

[2]

Weiwei Liu, Jinliang Wang, Yuming Chen. Threshold dynamics of a delayed nonlocal reaction-diffusion cholera model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020316

[3]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[4]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[5]

Hideki Murakawa. Fast reaction limit of reaction-diffusion systems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1047-1062. doi: 10.3934/dcdss.2020405

[6]

Jong-Shenq Guo, Ken-Ichi Nakamura, Toshiko Ogiwara, Chang-Hong Wu. The sign of traveling wave speed in bistable dynamics. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3451-3466. doi: 10.3934/dcds.2020047

[7]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[8]

Ran Zhang, Shengqiang Liu. On the asymptotic behaviour of traveling wave solution for a discrete diffusive epidemic model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1197-1204. doi: 10.3934/dcdsb.2020159

[9]

Yoichi Enatsu, Emiko Ishiwata, Takeo Ushijima. Traveling wave solution for a diffusive simple epidemic model with a free boundary. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 835-850. doi: 10.3934/dcdss.2020387

[10]

Kaixuan Zhu, Ji Li, Yongqin Xie, Mingji Zhang. Dynamics of non-autonomous fractional reaction-diffusion equations on $ \mathbb{R}^{N} $ driven by multiplicative noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020376

[11]

Abdelghafour Atlas, Mostafa Bendahmane, Fahd Karami, Driss Meskine, Omar Oubbih. A nonlinear fractional reaction-diffusion system applied to image denoising and decomposition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020321

[12]

Shin-Ichiro Ei, Shyuh-Yaur Tzeng. Spike solutions for a mass conservation reaction-diffusion system. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3357-3374. doi: 10.3934/dcds.2020049

[13]

Chihiro Aida, Chao-Nien Chen, Kousuke Kuto, Hirokazu Ninomiya. Bifurcation from infinity with applications to reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3031-3055. doi: 10.3934/dcds.2020053

[14]

H. M. Srivastava, H. I. Abdel-Gawad, Khaled Mohammed Saad. Oscillatory states and patterns formation in a two-cell cubic autocatalytic reaction-diffusion model subjected to the Dirichlet conditions. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020433

[15]

Lin Shi, Xuemin Wang, Dingshi Li. Limiting behavior of non-autonomous stochastic reaction-diffusion equations with colored noise on unbounded thin domains. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5367-5386. doi: 10.3934/cpaa.2020242

[16]

Guillaume Cantin, M. A. Aziz-Alaoui. Dimension estimate of attractors for complex networks of reaction-diffusion systems applied to an ecological model. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020283

[17]

Shin-Ichiro Ei, Hiroshi Ishii. The motion of weakly interacting localized patterns for reaction-diffusion systems with nonlocal effect. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 173-190. doi: 10.3934/dcdsb.2020329

[18]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[19]

El Haj Laamri, Michel Pierre. Stationary reaction-diffusion systems in $ L^1 $ revisited. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 455-464. doi: 10.3934/dcdss.2020355

[20]

Klemens Fellner, Jeff Morgan, Bao Quoc Tang. Uniform-in-time bounds for quadratic reaction-diffusion systems with mass dissipation in higher dimensions. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 635-651. doi: 10.3934/dcdss.2020334

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (79)
  • HTML views (99)
  • Cited by (0)

Other articles
by authors

[Back to Top]